Heat, Atchison
- When
- July 17, 12:00 PM CST to July 24, 8:00 PM CST
- Where
- Atchison forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 39.532, -95.313 (the zone’s center; the record gives no point)
dominated the weather across eastern Kansas from July 17th to July 24th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
Excessive heat with afternoon heat indices 105 to 110 degrees...dominated the weather across eastern Kansas from July 17th to July 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 17, 1:01 AM CST, 10 hours 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 201 AM CDT TUE JUL 17 2001 ...MAIN CONCERNS ARE THUNDERSTORMS OVER NORTHERN CWA THIS MORNING AND TONIGHT AND OF COURSE THE HEAT AND HUMIDITY... 850MB PROFILER PLOT SHOWS LLJ OVER EASTERN KS WITH BEST CONVERGENCE ACROSS WESTERN MO. +14 DEGREES C AT 700MB ON THE TOP SOUNDING POSING A BIT OF A PROBLEM HOWEVER FOR DEVELOPMENT AND STORMS ARE HAVING A HARD TIME DROPPING SOUTH OVER SOUTHERN IA. BEST INSTABILITY RESIDES ACROSS EAX CWA BUT AGAIN. OF MOST CONCERN THIS MORNING WILL BE ALONG AND EAST OF A MARYVILLE TO MAYSVILLE TO CARROLLTON LINE. THE FARTHER SOUTH AND EAST THE STORMS MOVE THE FARTHER AWAY THEY GET FROM THE BEST FORCING SO A SOUTH OR SOUTHWEST MOVEMENT WOULD BE MOST FAVORABLE FOR CONTINUED STRONG STORMS BUT CAP KEEPING THINGS FROM HEADING TOO FAR IN THAT DIRECTION. ALSO WATCHING A LITTLE BATCH OF CONVECTION GETTING READY TO HEAD INTO SOUTHWEST COUNTIES. WILL LIKLEY NEED TO CARY SOME MORNING POPS ACROSS MOST OF THE CWA. WILL KEEP HEAT ADVISORY ACROSS ENTIRE CWA THROUGH THURSDAY AS DEW POINTS CONTINUE IN THE MID AND UPPER 70S...UP TO 81 AT MCI TUESDAY AFTERNOON. WITH DEW POINTS THIS HIGH ONLY NEED A TEMPERATURE AROUND 91 OR 92 TO VERIFY A HEAT ADVISORY. BIGGEST DEBATE WILL BE NORTHEAST CWA WHERE CLOUDS AND THUNDERSTORMS MAY KEEP THINGS FROM HEATING UP UNTIL THE AFTERNOON. WILL TALK TO DSM AND STL BEFORE MAKING THIS DECISION. WILL ALSO BE DEALING WITH A BOUNDARY LEFT BEHIND BY THUNDERSTORMS SO MAY HAVE TO HAVE LATE AFTERNOON OR EVENING POPS IN ALONG AND NORTH OF BOUNDARY. A SIMILAR SET UP IN PLACE TONIGHT FOR NORTHERN CWA SO WILL INCLUDE POPS FOR NORTHERN COUNTIES TONIGHT AND INTO THURSDAY MORNING. WILL GO CLOSEST TO MAV GUIDANCE THROUGH FIRST 4 PERIODS. .EAX... MO...HEAT ADV ALL XCP NERN MOST CWA TNGT...ALL CWA WED. KS...HEAT ADV THRU WED. 18
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-171100- HAZARDOUS WEATHER OUTLOOK...CORRECTION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 600 AM CDT TUE JUL 17 2001 FORECAST: HEAT WILL BECOME THE MAIN ISSUE OVER THE NEXT SEVERAL DAYS AS HEAT INDICES CLIMB ABOVE 105 DEGREES WEST OF A PRINCETON TO WARRENSBURG LINE TODAY. EAST OF THIS LINE HEAT INDICES WILL CLIMB TO AROUND 100 AND WILL EXCEED 105 ON WEDNESDAY...AS WILL EASTERN KANSAS AND WESTERN MISSOURI. A FEW THUNDERSTORMS WILL REMAIN POSSIBLE OVER NORTH CENTRAL AND NORTHEAST MISSOURI LATE TONIGHT AND AN ISOLATED REPORT OF HIGH WIND OR HAIL CANNOT BE RULED OUT. DISCUSSION: AN UPPER LEVEL HIGH PRESSURE WILL BRING AN INCREASE IN HEAT TO KANSAS AND MISSOURI OVER THE NEXT COUPLE OF DAYS. A WEAK STORM SYSTEM MAY BRING ENOUGH CLOUD COVER FOR A BRIEF BREAK FROM THE HEAT ON THURSDAY...BUT IF THIS DOES NOT OCCUR WE SHOULD STAY HOT AND HUMID INTO THE WEEKEND. OUTLOOK: HEAT AND HUMIDITY WILL INCREASE THROUGHOUT THE WORK WEEK. EXCEPT FOR A CHANCE OF THUNDERSTORMS TONIGHT THROUGH THURSDAY MORNING IN NORTH CENTRAL AND NORTHEAST MISSOURI...LITTLE IF ANY PRECIPITATION IS EXPECTED THROUGH FRIDAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/EAX
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-181100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 100 PM CDT TUE JUL 17 2001 FORECAST: HEAT WILL BE THE MAIN ISSUE OVER THE NEXT SEVERAL DAYS. HEAT INDICES WILL BE ABOVE 105 DEGREES ACROSS EASTERN KANSAS AND WESTERN MISSOURI BOTH THIS AFTERNOON AND WEDNESDAY. NORTH CENTRAL MISSOURI WILL CLIMB TO AROUND 100 DEGREES TODAY...AND WILL EXCEED 105 ON WEDNESDAY. A FEW THUNDERSTORMS WILL REMAIN POSSIBLE OVER NORTH CENTRAL AND NORTHEAST MISSOURI LATE TONIGHT AND AN ISOLATED REPORT OF HIGH WIND OR HAIL CANNOT BE RULED OUT. DISCUSSION: AN UPPER LEVEL HIGH PRESSURE WILL BRING AN INCREASE IN HEAT TO KANSAS AND MISSOURI OVER THE NEXT COUPLE OF DAYS. A WEAK STORM SYSTEM MAY BRING ENOUGH CLOUD COVER FOR A BRIEF BREAK FROM THE HEAT ON THURSDAY...BUT IF THIS DOES NOT OCCUR WE SHOULD STAY HOT AND HUMID INTO THE WEEKEND. THUNDERSTORMS THAT ARE EXPECTED ACROSS THE NORTHERN PLAINS THIS EVENING...MAY TURN SOUTHEAST INTO NORTH CENTRAL AND NORTHEAST MISSOURI LATE TONIGHT. OUTLOOK: HEAT AND HUMIDITY WILL INCREASE THROUGHOUT THE WORK WEEK. EXCEPT FOR A CHANCE OF THUNDERSTORMS TONIGHT THROUGH THURSDAY MORNING IN NORTH CENTRAL AND NORTHEAST MISSOURI...LITTLE IF ANY PRECIPITATION IS EXPECTED THROUGH FRIDAY. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP:v//WWW.CRH.NOAA.GOV/EAX PC
The national radar mosaic for the moment the first event began.
7 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2001Every state in 2001This day in weather historyWarnings in Kansas, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258845, 5258846, 5258847, 5258848, 5258849, 5258850, 5258851.